Home / Drugs and Addiction / How Much Ibuprofen Is Too Much?

How Much Ibuprofen Is Too Much?

Ibuprofen reduces hormones in the body that cause pain and inflammation. This nonsteroidal anti-inflammatory drug reduces fever and treats any inflammation or pain, like a back pain, menstrual cramps, headache, arthritis, toothache and other minor injuries. Adults and children about 6 months can use ibuprofen. But do you know how much ibuprofen is too much? What is the right dosage and what can be done when you take too much ibuprofen? All the answers are outlined below.

How Much Ibuprofen Is too Much?

Ibuprofen is sold over the counter in 200mg doses and its prescription appears on its label. Excessive use of ibuprofen depends on the extent of pain, dosage of pills and the medical conditions. Here is detailed information about how much ibuprofen is too much in treating certain health conditions.

1. For Fever

  • Child: The ibuprofen dosage for children from 6 months to 2 years depends on their weight and body temperature. The right dosage for a fever below 102.5°F is 5mg per 2.2lbs and 10mg per 4.5lbs for higher fevers. A new dose after 6-8 hours is recommended but the total intake should not exceed 40mg in a day. Consult your doctor if your child is above 2 years.
  • Adult: Adults should take 200-400mg of ibuprofen every 4-6 hours. The maximum dosage is 400mg every 30 minutes

2. For Pain

  • Child: Children up to 11 years should take 10mg/kg very 6-8 hours but the dosage should not exceed 40mg/kg.
  • Adult: Teenagers and adult should take 200-400mg every 4-6 hours.

3. For Rheumatoid Arthritis

  • Child: Give 30-50 mg/kg in 3 or 4 doses in a day. A 20mg/kg dosage is recommended for mild conditions.
  • Adult: Take 1200-3200mg in 3 or 4 doses daily.

4. For Osteoarthritis

  • Child: You should consult your doctor for the right dosages.
  • Adult: Take 400-800mg in 3 or 4 intervals in a day. Do not take more than 3200 mg in a day.

5. For Menstrual Cramp

Teenagers should consult a doctor for the right dosage. Adults should take 400mg in 4-hour intervals.

What Will Happen If Taking Too Much Ibuprofen?

Having learnt how much ibuprofen is too much, you need to learn the effects of an overdose. The side effects are outlined below.

1. Stomach Upset

High amounts of ibuprofen are toxic and cause severe stomach pain, nausea and vomiting. Excess ibuprofen damages the intestinal tract and increase acid production, which causes heartburn. Heartburn symptoms include a burning throat, chest pain and pain when swallowing. Other effects of excess ibuprofen include diarrhea, internal bleeding and bloating. These conditions may cause a skin rash or excessive sweating.

2. Breathing Difficulties

Taking too much ibuprofen will lead to respiratory depression, which causes difficult or slow breathing accompanied by coughing and wheezing.

3. Blurred Vision

Blurred vision from excess ibuprofen leads to lightheadedness or dizziness and causes you to walk abnormally.

4. Ringing in the Ears

You may suffer from tinnitus or ringing in the ears after taking too much ibuprofen. Other symptoms of tinnitus include whistling, hissing, roaring, clicking and buzzing in your ears. This condition can affect one or both ears and may affect your concentration and ability to hear.

5. Drowsiness

High ibuprofen levels cause drowsiness. Extreme overdose can lead to loss of consciousness or fainting.

6. Convulsions

An ibuprofen overdose can lead to abnormal seizures, convulsions and tremors. These are characterized by excessive shaking and may lead to fainting, dizziness and a coma.

7. Other Side Effects of Too Much Ibuprofen

  • An overdose of ibuprofen will also lead to headache, vomiting blood, agitation, blood in stool, confusion, profuse sweating and incoherence.
  • Taking ibuprofen for a long time may cause heart conditions and higher risks of a heart attack or stroke.
  • You should always consult your doctor before taking ibuprofen if you suffer from asthma, stomach ulcers, bleeding disorders, kidney disease and liver disease. Consult your doctor during pregnancy as well.

What to Do If I Take Too Much Ibuprofen?

Now you have known “How much ibuprofen is too much” and the symptoms of overdose, you much know that an ibuprofen overdose is a medical emergence. So, you must seek immediate medical attention when you start experiencing its symptoms. Immediate treatment will lead to a full recovery from the overdose.

Your doctor will examine and determine your state before prescribing the right treatment. Most prescriptions include charcoal or liquid carbon, which absorbs the drug before it reaches the digestive tract. The prescription for severe overdoses may include a gastric lavage.

Given the side effects of an ibuprofen overdose, you should take the drug under your physician’s supervisions and report any side effects immediately. Do not increase your dosage or take additional medications without permission from your doctor.

Watch this to keep you safe when taking ibuprofen: 

Leave a Reply

Your email address will not be published. Required fields are marked *